Alert archive / California / Wind Advisories in 2023
Wind Advisory 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 2, 2023, 1:07 PM PDT for Imperial County, Riverside County, California. It took effect at May 3, 2023, 5:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 1:07 PM PDT (20:07 UTC)
- In effect from
- May 3, 2023, 5:00 PM PDT
- Expired
- May 4, 2023, 5:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WWUS75 KPSR 022007 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 107 PM MST Tue May 2 2023 CAZ562-030815- /O.NEW.KPSR.WI.Y.0027.230503T0100Z-230503T1200Z/ /O.NEW.KPSR.WI.Y.0028.230504T0000Z-230504T1200Z/ Imperial County Southwest- 107 PM PDT Tue May 2 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM PDT WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM PDT THURSDAY... * WHAT...For the first Wind Advisory, southwest winds 20 to 30 mph with gusts up to 40 mph expected. For the second Wind Advisory, southwest winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...For the first Wind Advisory, from 6 PM this evening to 5 AM PDT Wednesday. For the second Wind Advisory, from 5 PM Wednesday to 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-030815- /O.NEW.KPSR.WI.Y.0028.230504T0000Z-230504T1200Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 107 PM PDT Tue May 2 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts of 40 to 50 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 5 PM Wednesday to 5 AM PDT Thursday. * IMPACTS...Hazardous driving conditions to due reduced visibility from ares of blowing dust plus more difficult handling, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AJ
2 follow-up statements
466 WWUS75 KPSR 030952 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 252 AM MST Wed May 3 2023 CAZ562-032200- /O.CON.KPSR.WI.Y.0027.000000T0000Z-230503T1200Z/ /O.CON.KPSR.WI.Y.0028.230504T0000Z-230504T1200Z/ Imperial County Southwest- 252 AM PDT Wed May 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...For the first Wind Advisory, southwest winds 20 to 30 mph with gusts up to 40 mph expected. For the second Wind Advisory, southwest winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...For the first Wind Advisory, through 5 AM PDT this morning. For the second Wind Advisory, from 5 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-032200- /O.CON.KPSR.WI.Y.0028.230504T0000Z-230504T1200Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 252 AM PDT Wed May 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts of 40 to 50 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 5 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Hazardous driving conditions due to reduced visibility from areas of blowing dust plus more difficult handling, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
695 WWUS75 KPSR 031855 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1155 AM MST Wed May 3 2023 CAZ563-566-567-041000- /O.EXT.KPSR.WI.Y.0028.230504T0000Z-230504T1000Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1155 AM PDT Wed May 3 2023 ...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 5 PM this afternoon to 3 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-041200- /O.CON.KPSR.WI.Y.0028.230504T0000Z-230504T1200Z/ Imperial County Southwest- 1155 AM PDT Wed May 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 2, 10:56 AM PDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 2, 10:56 AM PDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1056 AM MST Tue May 2 2023 .UPDATE...Updated 18z Aviation Discussion... && .SYNOPSIS... Temperatures will gradually cool through the week reaching a below normal category by Thursday in response to low pressure slowly ejecting inland from the California coast. This system will also result in occasionally breezy conditions during the afternoon and evening hours. Despite this low pressure system moving into the region, a continuation of dry weather should be expected. Temperatures should moderate back closer to the seasonal normal over the weekend. && .DISCUSSION... Early morning WV imagery shows a classic omega block pattern materializing across the Conus with a seasonally deep PV anomaly cutting off over central California. The leading vorticity max was pivoting through southern NV and midtropospheric front responsible for the enhanced low level pressure gradient sweeping east into SW Arizona. An expansive circulation center will essentially stall along the California coast over the next 72 hours with individual vorticity pockets rotating within the larger vortex. Towards the end of the week, the blocking pattern will begin to release allowing the trough to move inland albeit while weakening substantially. However, the synoptic pattern will retain some measure of cyclonic flow across the western Conus through the first half of next week. With height falls slowly seeping east into the forecast area, temperatures will gradually decline the next couple days with fairly narrow guidance spread depicting below normal readings in SE California and a near normal outcome in south-central AZ. The low level pressure gradient will relax somewhat today keeping the stronger wind gusts relegated to the typical downslope areas in the far western CWA. However, deep mixing depths will still tap some higher momentum across the entire region yielding common spring breeziness. On Wednesday afternoon, a more defined vorticty center pivoting towards southern California will result in enhanced baroclinicity, jet dynamics, and pressure gradient focused into the forecast area. NAEFS output suggests H8-H7 winds just tipping over the 90th percentile of climatology, though ECMWF EFI data is completely unimpressive, Nevertheless, the pattern should support downsloping stronger gusts through SE California where advisories may be necessary and blowing dust becomes a concern again. By Thursday, the blocking pattern will begin to realign forcing the west coast vorticty center to propagate from southern California into far NW Arizona. Ensemble membership still indicates little chance of rainfall as moisture get trapped on the windward side of the coastal range and total column mixing ratios never exceeding 4 g/kg inland. Cannot completely rule out an isolated shower around the Joshua Tree area (~10% chance), however any notable showers should be relegated to northern AZ/southern NV closer to the cold core. Some enhanced winds may be possible over higher terrain locations east of Phoenix, though once again forecast standard deviations and EFI output on Thursday is quite muted. Regardless, confidence is very good that temperatures Thursday will languish 10F- 15F below normal with lower elevation communities failing to even reach 80F. Although the bulk of shortwave energy will have lifted into the Rockies during the end of the week, excellent ensemble agreement exists that broad cyclonic flow and sheared vorticity will persist over the SW Conus. The greatest uncertainty is tied to the speed at which heights rebound, and recent model trends indicate H5 heights holding under 570dm through the weekend delaying a more rapid moderation in temperatures. Nevertheless, the preponderance of ensemble output shows at least some temporary height rises early next week forcing temperatures back into a near normal range. && .AVIATION...Updated at 1800Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: No aviation concerns are expected during the TAF period. S/SSW flow will prevail during the afternoon with speeds around 10 kts. Winds will continue to veer over the next several hours before eventually emanating out of the W/SW by this evening. Some afternoon breeziness is expected with gusts primarily 15-20 kts. FEW-SCT high clouds will be present over the region during the period. Southeast California/Southwest Arizona including KIPL and KBLH: At IPL, light SW winds this afternoon will give way to W/WNW breezes by early this evening. Gusts are likely to range 20-25 kts, with some higher gusts possible. At BLH, winds will generally be out of the S/SW during the period with some afternoon gusts upwards of 20 kts. Speeds there will diminish by late this evening. FEW- SCT high clouds are expected to prevail over the forecast period. && .FIRE WEATHER... Dry conditions will persist through at least early next week with a gradual cooling trend the next several days. Below normal readings will be common across all districts during the latter half of the week with some moderation early next week. Breezy conditions will be common during the afternoon and evening hours with the most pronounced gusts in western districts Wednesday and across higher terrain of eastern districts Thursday. With cooling temperatures, humidity levels should also improve modestly as minimum afternoon levels only fall into a 15-25% range and overnight recovery falls in a 40-70% range. While these humidity levels will preclude critical conditions, the frequent afternoon breeziness will commonly yield a slightly enhanced fire danger where fine fuels have become receptive. && .HYDROLOGY...Updated 1000 PM MST 5/1/2023 Salt: Releases from Granite Reef Dam continue decrease with releases currently around 125 cfs. Thus, the Flood Warning between Granite Reef Dam and Tempe Town Lake has been canceled. Gila: Flow in the Gila River continues to travel downstream through Yuma County as water releases from Painted Rock Dam continue. Releases from Painted Rock Dam remain above 3000 cfs. Continued releases from the dam will lead to inundation of downstream unbridged river crossings through Yuma County. Several unbridged roads in Yuma County have already reportedly been closed due to flooding. Flood warnings remain in effect downstream of Painted Rock Dam to the Colorado River. The latest USGS gauge observation along the Gila River near Dateland recorded a depth around 8.9 feet, which is above action stage (8 feet) and just shy of minor flood stage (9 feet). The latest forecast from the CBRFC indicates that flow in the river will remain above action stage through at least the next week. The USGS gauge closer to the town of Yuma, near Dome, shows flow continuing to increase with a current flow height near 19 feet (Action stage is at 20 feet). Thus, Flood Warnings along the Gila River remain in effect through at least May 7th. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...RW FIRE WEATHER...18 HYDROLOGY...Smith/Benedict
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:43 PM PDT | Dust Storm Advisory | PSR | Imperial | 2 hr |
| May 2, 1:07 PM PDT | Wind Advisory | PSR | Imperial | 16 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.